Kansas, 2006

Hail and Damaging Winds in Kansas, July 27, 2006

July 27, 2006 · NWS ICT · 6 events in 1 county or zone

5 thunderstorm wind, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 27, 2:40 PM CST, 1 hour 38 minutes earlier.

Area forecast discussion, Jul 27, 2:40 PM CST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
340 PM CDT THU JUL 27 2006

.DISCUSSION...

TONIGHT & FRIDAY:
FORECAST HAS PROVEN TO BE DAUNTING TASK WITH NEARLY STATIONARY 850-MB
FRONT DRAPED IN W-E MANNER ALONG & JUST N OF KS/OK BORDER SERVING AS
FOCUS PERSISTENT SHRA/TS DEVELOPMENT OVER PARTS OF SC & SE KS. SUBTLE
MID-LEVEL SHORTWAVE VENTURING E OVER OK/TX PANHANDLES WILL INDUCE
FURTHER LIFT & WITH MOISTURE-RICH ENVIRONMENT IN PLACE HAVE INCREASED
TSRA CHANCES MARKEDLY OVER SC & SE KS TO 50-70% WITH THE HIGHER POPS
ASSIGNED TO SE KS WHERE LIFT TO BE MORE PRONOUNCED. TSRA TO GRADUALLY
DIMINISH IN W-E MANNER ON FRI AS AFORE-MENTIONED MID-LEVEL SHORTWAVE
VACATES SE KS PREMISES. AMPLE CLOUD COVER COUPLED WITH DAMP GROUNDS
DICTATE LOWERING FRI MAXES TO LWR-MID 90S WITH THE COOLER MAXES
ASSIGNED TO SC & SE KS WHERE GREATEST RAINFALL HAS OCCURRED.

FRIDAY NIGHT:
A FEW ISOLATED -SHRA MAY LINGER OVER SE KS...PRIMARILY IN THE EVENING
...AS AFORE-MENTIONED 700-MB SHORTWAVE VACATES THE PREMISES & FRONTAL
BOUNDARY DISSIPATES.

SATURDAY-SUNDAY:
WARMER WEATHER SLATED ALL AREAS AS NEXT MID-UPPER DECK TROF...MOVING
E ACROSS NRN/CENTRAL ROCKIES...INDUCING MARKED SFC TROF DEVELOPMENT
OVER WRN PLAINS. SFC-850MB COMPONENT WILL HAVE TO BE WATCHED CLOSELY
IF IT ASSUMES MORE SW COMPONENT TEMPERATURES WILL SOAR...ESPECIALLY
OVER CENTRAL KS WHERE GROUNDS ARE DRIER & WHERE SUCH SEMI-DOWNSLOPE
COMPONENT MORE LIKELY.

MONDAY & MONDAY NIGHT:
BREEZY & HOT WEATHER SLATED MONDAY...PERHAPS HOTTEST DAY OF FORECAST
...AS PREVIOUSLY MENTIONED SFC TROF GRADUALLY STRENGTHENS AS IT
MOVES SLOWLY E ACROSS WRN KS...THEREBY INDUCING SOUTHERLY FLOW TO
INCREASE. WITH FAIRLY BRISK SOUTHERLY FLOW PERSISTING...RAISED LOWS
FOR MONDAY NIGHT INTO UPPER 70S.

TUESDAY-NEXT THURSDAY NIGHT:
APPEARS CHANGES ARE IN ORDER FOR MOST FACETS OF FORECAST DURING THESE
LATER PERIODS...ESPECIALLY TUE THRU WED NIGHT...DURING WHICH TIME ALL
LONG-TERM MODELS DEPICT POSITIVELY-TILTED MID-UPR DECK TROF SPRINTING
E ACROSS UPR MIDWEST THATLL SWEEP COLD FRONT SE ACROSS CENTRAL KS
TUE NIGHT. FAIRLY MOISTURE-RICH SFC-850MB LAYER AWAITS THE COLD FRONT
ACROSS MOST OF FORECAST AREA & WITH COLD FRONT DECELERATING AS PREVI-
OUSLY MENTIONED MID-UPPER TROF SHEARS OVER GREAT LAKES...TSRA CHANCES
ARE BEGINNING TO APPEAR WARRANTED FOR MUCH OF REGION...ESPECIALLY TUE
NIGHT THRU WED NIGHT...WHEN COLD FRONT SHOULD BISECT NEIGHBORHOOD IN
SW-NE MANNER. BEING NEARLY ONE WEEK HENCE DICTATES CONSERVATIVE
APPROACH TO TSRA CHANCES...ASSIGNING 15-20% TO ALL AREAS...TO SEE HOW
SUBSEQUENT LONG-TERM MODEL RUNS HANDLE FRONTAL POSITIONING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  92  74  99 /  60  30  10   5
HUTCHINSON      69  94  73 100 /  50  20   5   0
NEWTON          69  93  73  99 /  50  30  10   5
ELDORADO        68  92  73  98 /  60  30  10   5
WINFIELD-KWLD   71  92  74  98 /  60  40  10   5
RUSSELL         69  97  71 102 /  30   5   0   0
GREAT BEND      68  97  71 101 /  30   5   0   0
SALINA          69  95  74 100 /  40  20   5   0
MCPHERSON       69  94  73 100 /  50  20   5   0
COFFEYVILLE     72  88  72  95 /  80  50  20  10
CHANUTE         70  89  72  95 /  70  50  20  10
IOLA            70  89  72  94 /  70  40  20  10
PARSONS-KPPF    71  88  72  95 /  80  50  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 27, 3:55 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT THU JUL 27 2006

KSZ032-033-047>053-067>072-082-083-091>096-098>100-282300-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 PM CDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE FORECAST FOR ALL AREAS...ESPECIALLY ALONG...AND
SOUTHEAST...OF A LINE FROM COTTONWOOD FALLS...TO WICHITA...TO NEAR
ANTHONY. A FEW THUNDERSTORMS MAY PRODUCE 40 TO 50 MPH WINDS AND VERY
HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY...THUNDERSTORMS ARE FORECAST FOR ALL OF SOUTHEAST...SOUTH
CENTRAL...AND THAT PART OF CENTRAL KANSAS GENERALLY ALONG...AND
SOUTHEAST...OF A LINE FROM SALINA TO LYONS. THE BEST CHANCES FOR
THUNDERSTORMS WILL OCCUR OVER SOUTHEAST KANSAS. THE THUNDERSTORMS
ARE NOT FORECAST TO BE EITHER STRONG OR SEVERE.

ON TUESDAY...AFTERNOON HEAT INDICES MAY REACH 105 DEGREES IN MOST OF
SOUTHEAST KANSAS GENERALLY ALONG...AND EAST...OF A LINE FROM
COTTONWOOD FALLS TO NEAR WINFIELD. FOR THE REST OF THE REGION...HEAT
INDICES WILL REACH 100 TO 104 DEGREES.

FROM SATURDAY THROUGH MONDAY...AFTERNOON HEAT INDICES WILL REACH 100
TO 104 DEGREES.

ON WEDNESDAY...AFTERNOON HEAT INDICES WILL REACH 100 TO 104 DEGREES
IN AREAS GENERALLY ALONG...AND SOUTHEAST...OF A LINE FROM MARION TO
THE SOUTHWEST CORNER OF RENO COUNTY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jul 27, 3:47 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
447 PM CDT THU JUL 27 2006

KSZ092-272200-
SUMNER-
447 PM CDT THU JUL 27 2006

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SUMNER COUNTY...

AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF CALDWELL...OR 16 MILES SOUTHWEST
OF WELLINGTON...AND MOVING EAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

DARMOFAL
Local storm report, Jul 27, 4:18 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 PM CDT THU JUL 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0518 PM     TSTM WND GST     6 SW MAYFIELD           37.20N 97.61W
07/27/2006  E60 MPH          SUMNER             KS   TRAINED SPOTTER

&&

BRW

The radar

The Wichita radar (KICT), 53 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 27, 4:18 PM CST
Where
Sumner County, 6 mi SW of Mayfield
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.200, -97.633

Thunderstorm Wind, Sumner

When
July 27, 4:24 PM CST
Where
Sumner County, 2 mi NE of Caldwell
Measured
61 kt (70 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.050, -97.567

Thunderstorm Wind, Sumner

When
July 27, 4:25 PM CST
Where
Sumner County, 6 mi SSW of Mayfield
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -97.600

Trees were blown down across the intersection of 70th street and K-49, closing both roads for a short time.

Thunderstorm Wind, Sumner

When
July 27, 4:27 PM CST
Where
Sumner County, 7 mi NNE of Caldwell
Measured
57 kt (66 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.133, -97.550

Hail, Sumner

When
July 27, 4:43 PM CST
Where
Sumner County, 5 mi E of Caldwell
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.033, -97.517

Thunderstorm Wind, Sumner

When
July 27, 4:56 PM CST
Where
Sumner County, 4 mi W of South Haven
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.050, -97.467

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525103, 5525104, 5525105, 5525106, 5525107, 5525108.